Microgynon was an unmitigated disaster for me; I was sent away with a three-month supply and told to go back for a review once I'd almost finished my three months... So that was what I did. Unfortunately, the migraines that I'd previously suffered once or twice a month became almost daily, and at my review the nurse checked my blood pressure and was horrified - she took me straight off Microgynon, told me I couldn't use the combined pill as it was putting me at risk of a stroke, and put me on Cerazette instead.
A Progestogen-only Pill (POP, or the Mini-Pill), Cerazette suited me much better for the first few months; whilst I'd had to take a break once a month on Microgynon (in which I'd had a period which was every bit as bad as they'd ever been) with Cerazette I was period-free, and therefore migraine-free, which was brilliant... At first. After about six months (I think - this was about six years ago now so forgive me if my memory is a little fuzzy on the finer details!), I started a period - which was fine, I didn't mind occasional periods if I could have six months between them! Only, I'd started to bleed... And I just didn't stop. It wasn't heavy or painful, but it was definitely a period rather than spotting, and it went on and on and on. I went back to the doctors after a few weeks and they decided that the solution was to take twice the usual dose of Cerazette - one in the morning and one in the evening. This seemed dubious to me, but I did as I was told, and sure enough, the bleeding stopped... For a few weeks. And then it started again and, after nine months of pretty much constant bleeding save a few weeks in the middle, I went back to the doctors and put my foot down.
Thankfully, the break seemed to have done the trick, and I managed another couple of years on Micronor before I started bleeding again. As I wasn't in a relationship at the time, I thought I'd just take a few months break and see what happened - and so I did. Typically, I started seeing my current boyfriend about three weeks after coming off the pill... But anyway, a couple of months later I started taking it again, and a couple of months after that, I started bleeding again. Hurrah. [/sarcasm]
Since coming off the pill, I've also noticed that my mood is a lot more stable; it wasn't something I'd noticed as a side-effect at the time, but looking back my mental health really suffered as a consequence of being on the pill. Essentially it was like PMS month-round - I'd have horrendous mood-swings where I'd be fine one minute and the next I'd be tetchy and tearful, as well as completely paranoid at times, and whilst I'd always struggled with my mood (since around the age of 13 or 14), looking back now I can see how much of an effect the pill had, although I didn't link the two at the time. I've never been formally diagnosed with any mental health problems, and I'm not trying to self-diagnose or say The Pill gave me depression or anything like that - but for me, there was a definite impact on my mood which I do strongly suspect would be clinically significant - basing this off several years of studying and working in Psychology.
[Photo credit: Ivorymix.]Wow, this post got long! So I hope you've found this interesting - although remember, I'm just one person, and I'm apparently absurdly sensitive to hormones, so please don't let my experience put you off if you're considering going on the pill! I consider myself very lucky to live in a country where the contraceptive pill is freely available, and for many, many women it's a brilliant option. There are plenty of women out there who are perfectly suited to hormonal contraception and never have any issues with it, so it may be worth a try for you - I'd say, just bear in mind and be conscious of any possible side-effects, including those on your mental as well as physical health. If you have any questions do feel free to ask either in the comments, on Twitter or by email, I'll do my best to answer! Have you ever been on the pill? What has your experience been like?